Carbamazepine-Induced Hyponatremia: Assessment of Risk Factors

Loading...
Carbamazepine-Induced Hyponatremia: Assessment of Risk Factors Glenn M Kuz and Alina Manssourian

OBJECTIVE: To report a case of carbamazepine-induced acute hyponatremia resulting in seizures. CASE SUMMARY: A 44-year-old white woman developed acute hyponatremia and 2 subsequent tonic–clonic seizures after ingesting twice her evening dose of carbamazepine (usual evening dose 600 mg). On admission, her serum sodium level was 122 mEq/L. An infusion of NaCl 0.9% was begun and, within 24 hours, the serum sodium level had returned to her previous level of 136 mEq/L. The woman’s preadmission carbamazepine concentration was 8.6 µg/mL, and it was 11.3 µg/mL on admission. Carbamazepine was withheld and, the following day, the concentration was 5.6 µg/mL. The woman had experienced a similar event 6 months earlier when she also took a large dose of carbamazepine. DISCUSSION:

We attributed the acute hyponatremia and seizures to the large increase in dose of carbamazepine in the presence of other risk factors for hyponatremia. Hyponatremia associated with carbamazepine has been well described. The incidence ranges from 1.8% to 40% depending on the patient population studied. Severe hyponatremia in patients treated with monotherapy is uncommon. Several risk factors have been reported to increase the risk of hyponatremia including age >40 years, concomitant use of medications associated with hyponatremia, menstruation, psychiatric condition, surgery, psychogenic polydipsia, and female gender. Treatment is focused on removal of the precipitating factors or discontinuation of carbamazepine therapy. Use of the Naranjo probability scale indicated a highly probable relationship between acute hyponatremia and carbamazepine in our patient.

CONCLUSIONS: Hyponatremia with carbamazepine is well known. The factors associated with increased risk are less understood. An

increased awareness of these risks, careful monitoring, and patient education are important in the prevention of neurologic complications. KEY WORDS: carbamazepine, hyponatremia.

Ann Pharmacother 2005;39:1943-6. Published Online, 27 Sept 2005, www.theannals.com, DOI 10.1345/aph.1G209

arbamazepine is indicated for the treatment of various C forms of epilepsy and neuropathic pain. It is also used successfully in the treatment of certain bipolar disorders and mania. Carbamazepine is known to cause clinically meaningful drug interactions mainly via inhibition or induction of the cytochrome P450 enzyme system, specifically CYP3A4.1 There are few reports, however, of the potential for a pharmacodynamic interaction that results in an augmented effect of the commonly known adverse effect of hyponatremia. We describe a patient who exhibited severe hyponatremia resulting in seizures, most likely due to an additive pharmacodynamic effect in the presence of paroxetine and other risk factors for hyponatremia.

Author information provided at the end of the text.

www.theannals.com

Case Report A 44-year-old white woman presented to the emergency department after experiencing 2 new-onset, tonic–clonic seizures. Her past medical history included bipolar disorder, post-traumatic stress disorder, schizoaffective disorder, hyperlipidemia, amenorrhea, galactorrhea, and an episode of syncope 6 months earlier. She denied the use of nicotine or illicit drugs and reported only occasional use of alcohol. The patient did not report being allergic to any medications. On admission, the patient’s vital signs were stable. Physical examination was notable only for 3 beats of nystagmus on left lateral gaze. Motor examination was normal, and there was no apparent ataxia. There was no history of surgery. Her medication regimen included carbamazepine 400 mg twice daily (morning and noon) and 600 mg at bedtime, paroxetine 40 mg in the morning and 20 mg in the evening, risperidone 4 mg twice daily, buspirone 20 mg 3 times daily, nadolol 10 mg in the morning and 40 mg at bedtime, and hydroxyzine 50 mg twice daily. Three days prior to admission, the patient had failed to refill hydroxyzine and nadolol and so had no doses available. She compensated for this by taking carbamazepine 1200 mg the night prior to admission to

The Annals of Pharmacotherapy



Downloaded from aop.sagepub.com at PENNSYLVANIA STATE UNIV on May 11, 2016

2005 November, Volume 39



1943

GM Kuz and A Manssourian

help her sleep. The following morning, she took one more dose of 200 mg. That same day, during her attendance at a grief and loss workshop, she reported feeling “faint, dizzy, lightheaded, and the sensation of blood rushing to her head.” She also stated that her vision “began narrowing,” at which point she lost consciousness and began experiencing what was observed to be tonic–clonic seizures. After she regained consciousness, she was escorted into the hall, where she experienced a second seizure. Bystanders reported that all 4 extremities were shaking after she lost consciousness and that she was confused after the episode. After the second seizure episode, the woman was transported to the local emergency department. Review of her medical record indicated that she had experienced a similar event 6 months earlier when she also took a large dose of carbamazepine. Laboratory testing on admission showed serum sodium 122 mEq/L (reference range 135–145) and chloride 85 mEq/L (98–108). Serum osmolality was 259 mOsm/kg (280 –300), and urine osmolality was 202 mOsm/kg (150–800). A random urine sodium level was 32 mEq/L (24h collection reference range 40 –200). The serum carbamazepine concentration was 11.3 µg/mL (4–12). A urine toxicology panel was negative. Thyroid-stimulating hormone was not measured, but had previously been within normal limits. The patient was not hypovolemic. A complete blood cell count and computed tomography scan of the head were normal. Cardiovascular examination noted regular rate and rhythm; an electrocardiogram was not performed. Psychiatric evaluation indicated she was at her baseline level and that this was not a suicide attempt. In the emergency department, the patient was given a 1-L bolus of NaCl 0.9% followed by another liter at a rate of 125 mL/h. She was then admitted, and carbamazepine was withheld. Serial monitoring of her sodium levels indicated an appropriate response to the intravenous fluids and, by the following day, the serum sodium level had increased to the baseline of 136 mEq/L. The carbamazepine concentration decreased to 5.6 µg/mL (baseline concentration from a previous admission was 8.6 µg/mL). The home medication regimen was restarted, and the woman was discharged with extensive counseling regarding the potential for large doses of carbamazepine to cause alterations in her sodium level that could progress to seizures.

Discussion The definition of hyponatremia is a serum sodium level
Loading...

Carbamazepine-Induced Hyponatremia: Assessment of Risk Factors

Carbamazepine-Induced Hyponatremia: Assessment of Risk Factors Glenn M Kuz and Alina Manssourian OBJECTIVE: To report a case of carbamazepine-induced...

27KB Sizes 1 Downloads 0 Views

Recommend Documents

No documents